Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, June 1 to 2, 2019

June 1 to 2, 2019 · NWS PBZ · 8 events in 4 counties and zones

A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 1st, storms were able to fire ahead of the boundary over Lake Erie, forming into a line and dropping across western Pennsylvania during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 1st, storms were able to fire ahead of the boundary over Lake Erie, forming into a line and dropping across western Pennsylvania during the afternoon and evening. The storms were able to take advantage of an environment characterized by surface-based CAPE in excess of 2000 J/kg and steep low-level lapse rates to produce several reports of damaging wind gusts, most near and north of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 1, 1:56 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 1, 1:56 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
256 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Shower and thunderstorm chances will increase overnight into Sunday with
a crossing front. Dry conditions return early next week with much
cooler temperature.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms around Lake Erie will move around a 700mb
ridge over the Ohio River Valley and towards the Poconos this
evening. Enough forcing/lift from the storm outflows will help push
convection towards the I-80 corridor this evening, but increasingly
stable air plus the weak ridge will limit the southern extent. This
region could produce a few strong to severe storms if they develop,
given MUCAPE and increasing sfc/mid-level lapse rates. The primary
threat would be strong winds given dry air aloft, but the lack of
stronger shear and decreasing instability going into the overnight
period will limit the severe threat.

Overnight convection for the area will be predicated on a second
storm complex persisting from the lower MI region. However, it is
unlikely that this will occur given that there will not be enough
elevated instability and/or strong enough shear for it to overcome
the sfc stable layer and/or keep pace with its cold pool outflow.
Better chances will occur along the cold frontal boundary that
arrives Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
An upper level low pressure system will swing through the Great Lakes
Sunday, pushing through a sfc cold front during the morning and
afternoon hours. A broken line of showers and thunderstorms are
expected ahead of this front, with dry air rapidly filling in behind
the front to end showers.

Colder northwest flow after the trough passage will lead to drier
weather and below normal temperature from Sunday evening through
Tuesday. A turbulent boundary layer will help mitigate some cooling
Sunday night into Monday, but that won't be the case Monday night
into Tuesday due to increasing sfc high pressure. Combined with
clearer skies and dewpoints dropping to the low 30s, there is
potential for near freezing temperatures to develop in valley areas
across the eastern ridges. Widespread frost is not expected to
develop, but cold prone valleys may want to monitor forecast trends.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An unsettled weather pattern will return by mid-week that will
result in near normal temperature plus periods of showers and
thunderstorms.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions were forecast for the majority of the TAF period. Best
chance of seeing any afternoon and evening showers and storms will
lie near and north of I-80, where pre-frontal lift could be
sufficient to fire off convection, but low confidence led to the use
of vicinity wording. Precipitation will mostly wait until after 09Z
or so on Sunday as a cold front approaches and crosses. Again, low
confidence on timing and chances led to use of VCTS/VCSH. MVFR
ceilings may accompany the boundary. Overnight mixing should prevent
a repeat of fog development.

.Outlook...
Any restrictions will depart Sunday afternoon as high pres builds.
The next chance will come with a developing Great Lakes low pressure
midweek.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 1, 2:38 AM EST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Sat Jun 1 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-020745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 2:55 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
355 PM EDT Sat Jun 1 2019

PAZ007-008-012030-
Venango-Mercer-
355 PM EDT Sat Jun 1 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT NORTHEASTERN MERCER AND NORTHWESTERN
VENANGO COUNTIES...

At 355 PM EDT, strong thunderstorms were clustered near Guys Mills,
or 10 miles southeast of Meadville, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Cooperstown...                    Utica...
Oil Creek State Park...

This includes  Interstate 79 in Pennsylvania near mile marker 137.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4138 7983 4147 8020 4148 8019 4149 8000
      4150 7998 4151 7998 4151 7996 4152 7996
      4153 7994 4154 7994 4154 7993 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4160 7983 4162 7983 4162 7959
TIME...MOT...LOC 1955Z 289DEG 18KT 4156 7998
Special weather statement, Jun 1, 3:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
426 PM EDT Sat Jun 1 2019

PAZ008-009-012100-
Forest-Venango-
426 PM EDT Sat Jun 1 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHEASTERN VENANGO AND NORTHERN FOREST
COUNTIES...

At 425 PM EDT, strong thunderstorms were clustered 10 miles south of
Chapman State Park, or 12 miles northwest of Marienville, moving east
at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Marienville...                    Kellettville...
West Hickory...                   East Hickory...
Starr...

LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
      4142 7907 4142 7909 4143 7910 4161 7954
      4163 7951 4163 7896
TIME...MOT...LOC 2025Z 282DEG 25KT 4162 7926
Special weather statement, Jun 1, 3:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
433 PM EDT Sat Jun 1 2019

PAZ007-012100-
Mercer-
433 PM EDT Sat Jun 1 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHERN MERCER COUNTY...

At 433 PM EDT, strong thunderstorms were clustered near Kinsman, or
14 miles north of Sharpsville, moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
New Lebanon...                    Sheakleyville...
Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 132
and 137.

LAT...LON 4149 8028 4148 8013 4149 8012 4149 8002
      4138 8002 4142 8052 4149 8052
TIME...MOT...LOC 2033Z 272DEG 20KT 4147 8048

The radar

The State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Forest

When
June 1, 3:35 PM EST
Where
Forest County, Mimste
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.620, -79.150

County 911 officials reported that trees were blown down at Minister Creek Campground.

Thunderstorm Wind, Forest

When
June 1, 3:43 PM EST
Where
Forest County, Lynch
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.600, -79.050

Trees were blown down along State Route 666, according to county 911 officials.

Thunderstorm Wind, Mercer

When
June 1, 4:56 PM EST
Where
Mercer County, 0.86 mi SE of Fredonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.320, -80.260

County 911 officials reported that trees were blown down.

Thunderstorm Wind, Mercer

When
June 1, 5:00 PM EST
Where
Mercer County, 0.69 mi S of Coulson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.340, -80.150

Trees and wires were blown down in Lake Township, according to county 911 officials.

Thunderstorm Wind, Mercer

When
June 1, 5:00 PM EST
Where
Mercer County, Sandy Lake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.350, -80.080

Trees were blown down in the Sandy Lake/Stoneboro area, according to 911 representatives.

Thunderstorm Wind, Venango

When
June 1, 5:25 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.430, -79.700

County 911 officials reported that trees were blown down.

Hail, Mercer

When
June 1, 6:00 PM EST
Where
Mercer County, 0.53 mi WSW of Filer Corners
Measured
1.25 in hail
Reported by
Public
Coordinates
41.298, -80.140

Thunderstorm Wind, Beaver

When
June 2, 1:45 AM EST
Where
Beaver County, 0.87 mi SW of Cannelton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.790, -80.490

County 911 officials reported that trees were blown down along Cannelton Road between Watts Mill and the Ohio state line. The road was closed for a time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829734, 829735, 829737, 829739, 829741, 829743, 829745, 829750.